ePrints@IIScePrints@IISc Home | About | Browse | Latest Additions | Advanced Search | Contact | Help

Filling of closed surfaces

Sanki, Bidyut (2018) Filling of closed surfaces. In: JOURNAL OF TOPOLOGY AND ANALYSIS, 10 (4). pp. 897-913.

[img] PDF
sanki2017.pdf - Published Version
Restricted to Registered users only

Download (364kB) | Request a copy
Official URL: https://doi.org/10.1142/S1793525318500309

Abstract

Let F-g denote a closed oriented surface of genus g. A set of simple closed curves is called a filling of F-g if its complement is a disjoint union of discs. The mapping class group Mod(F-g) of genus g acts on the set of fillings of F-g. The union of the curves in a filling forms a graph on the surface which is a so-called decorated fat graph. It is a fact that two fillings of F-g are in the same Mod(F-g)-orbit if and only if the corresponding fat graphs are isomorphic. We prove that any filling of F-2 whose complement is a single disc (i.e. a so-called minimal filling) has either three or four closed curves and in each of these two cases, there is a unique such filling up to the action of Mod(F-2). We provide a constructive proof to show that the minimum number of discs in the complement of a filling pair of F-2 is two. Finally, given positive integers g and k with (g, k) not equal (2, 1), we construct a filling pair of F-g such that the complement is a union of k topological discs.

Item Type: Journal Article
Additional Information: Copyright of this article belongs to WORLD SCIENTIFIC PUBL CO PTE LTD
Keywords: Filling; fat graph; minimal position; mapping class group; systole; spine
Department/Centre: Division of Physical & Mathematical Sciences > Mathematics
Depositing User: Id for Latest eprints
Date Deposited: 15 Jan 2019 15:05
Last Modified: 15 Jan 2019 15:05
URI: http://eprints.iisc.ac.in/id/eprint/61290

Actions (login required)

View Item View Item